The entire country faces a mounting public health crisis in the form of the opiate epidemic. In recent years, opiates became responsible for killing more young people under the age of 35 than any other cause, including auto accidents. As trends would suggest, this runaway train does not appear to be slowing any time soon. For this reason, it is vital that the American public and young people especially, begin to come to terms with how dangerous these drugs are.
Within the opiate family is the street drug heroin. This semi-synthetic opiate, derived from morphine, has the ignominious title of the most abused opiate. It is the most powerful, most addictive, and therefore the most sinister of any drug synthesized from the poppy, seeing as it was responsible for more than 16,000 deaths from overdoses in 2017 alone. Shockingly, this death count is five times the number of heroin fatalities in 2010.
There is clear and undeniable evidence that heroin use can ruin lives, families, and communities. Consequently, if you battle heroin addiction, it is crucial that you speak with a medical professional immediately in order to start your path towards sobriety. The road towards recovery can be a harrowing challenge, but a life free from the clutches of heroin is worth it. To arm you for this quest, below, we will go over the symptoms of heroin withdrawal, so you can plan for the struggles likely to come.
Heroin and the Brain
Heroin is a schedule I drug that can be smoked, injected, or snorted to immediately produce potent effects. Heroin attaches to and stimulates mu-opioid receptors in the brain. The human body naturally produces neurotransmitters that bind to these mu-opioid receptors in order to manage pain, feelings of wellbeing, and hormone discharge. When mu-opioid receptors are activated by the drugs, massive discharge of the neurotransmitter dopamine is pumped into the reward center of the brain.
As with most things in life, no two experiences are identical, especially when it comes to drugs. The effects can vary, being stronger for one person than for someone else. Much of this is determined by a variety of factors including:
- A family history of drug abuse
- A person’s health
- A person’s size
- Co-occurring disorders
- The frequency of drug usage
- Method of ingestion
- Other drug usage
- Quality of the dose
- Size of the dose
That said, we can generalize about symptoms, by separating them into two categories, low to moderate doses and heavy doses. It should be noted that even low doses of heroin can be life life-threatening pull someone into addiction; it is not a drug anyone should ever try for recreational purposes.
Low to Moderate Doses
Some of the effects that can be felt post-heroin use include:
- Decreased blood pressure
- Decreased libido
- Depressed breathing rate
- Depressed cough reflex
- Diminished motor coordination ability
- Dry mouth
- Extreme feelings of euphoria
- Immediate pain relief
- Intense feelings of a declining wellbeing
- Lack of appetite
- Lowered heart rate
- Pupil constriction
- Slow speech
- Slurred speech
- Sudden changes in behavior
A high concentration of heroin can lead to fatal overdose, wherein the body malfunctions, unable to handle that much of the powerful substance in the system. This risk of overdose increases exponentially if the potency or purity of the heroin is, well, unknown:
- Decreased body temperature
- Diminished focus
- Inability to urinate despite strong desire to do so
- Intense sweating
- Nodding off
- Shallow, depressed breaths
Long-Term Effects of Heroin Use
Long-term heroin use inevitably impacts the brain, causing brain damage as well as neuron and hormone imbalances. Long-term effects of heroin include:
- Brain damage
- Built up tolerance
- Erratic behavior
- Impacted decision-making
- Loss of menstrual cycle in women
- Organ failure
- Physical dependence
- Weight loss
Over time, a heroin user will begin to build a tolerance to the drug as well as a physical dependence. After the body adapts to the presence of the drug in the system, it has trouble functioning without it; the body has become so reliant upon its potent effects that it begins to malfunction when it is no longer there. In such cases, this dysfunction manifests in the form of withdrawal symptoms.
Because withdrawal can be dangerous and the symptoms unpleasant, it can be quite difficult to successfully and safely detox off heroin without the aid of others, especially medical professionals. Since the body can act erratically during withdrawals, staying at an inpatient facility and having trained specialists monitor your vitals and liquids, and encourage you throughout the detoxification process can make all the difference in the world.
Heroin Withdrawal Symptoms
Withdrawal from heroin can be both mentally and physically agonizing, which is why many people choose to continue to abuse the drug, rather than experience the symptoms. Most users have experienced the initial onset of those symptoms in between their last and next fix, and they can be uncomfortable enough to encourage users to make the short-term decision to get high rather than face that wave of discomfort.
As mentioned earlier, the withdrawal symptoms a heroin user will experience depend on a variety of factors. Typically, the initial comedown off heroin withdrawal will happen within hours of the last dose. Withdrawal symptoms will set-in within 6-12 hours and will peak in intensity anywhere from 1-3 days after the final dose. Some of the more common symptoms include:
- Aches and Pains – Most symptoms can feel intensified during heroin withdrawal, especially since the brain’s neurons are firing erratically. Heroin blocks pain pathways, so when it is gone, the body forgets how to send out those natural pain-killing neurotransmitters. This “rebound effect” makes the joints and muscles of the body feel particularly achy. This is prominently experienced in the back and leg muscles.
- Diarrhea and stomach cramps – As mentioned, the body during heroin withdrawals is completely out of whack. Stomach pain as a result of digestive system spasms can be a common occurrence, accompanied by frequent and sudden diarrhea. This frequent occurrence of loose bowel movements can be both extremely uncomfortable and embarrassing, but a person undergoing withdrawals should be more focused on their liquid levels than their dignity. Dehydration is a serious concern, so an IV or regular liquid consumption is a necessity.
- Emotional Instability – It can be challenging to keep one's emotions in check when the brain and body feel as if they are malfunctioning. A person may end up crying uncontrollably, lashing out, or saying things that are out of character.
- Fever – The body raises its internal temperature in an attempt to fight off illness or infections. During heroin withdrawals, the body incorrectly assumes that it is indeed fighting an illness, so it heats up. A general fever in adults will range from 99-101 Fahrenheit. If the temperature rises above 103, doctors and medical staff will need to take steps to bring that down, either with medication or ice packs.
- Heroin cravings – The vast majority of people experiencing withdrawal symptoms first and foremost experience extreme cravings to use more heroin, knowing that the uncomfortable feelings of withdrawal would be immediately replaced by feelings of euphoria and wellbeing. In such a physically and mentally weakened state, even the strongest of wills can be broken as the body and brain desperately cry out unceasingly for heroin’s presence. These cravings will be at their strongest in the initial days of detox but may linger in some capacity for years after.
- Insomnia and restlessness – Restlessness is a very common symptom of heroin withdrawals. In combination with the mood swings and physical pains, this feeling of restlessness can make it extremely difficult to fall or stay asleep.
- Mood dysphoria – A person experiencing heroin withdrawals can feel as if their body is in a state of chaos since the various parts can malfunction or shut down. As a result of this (and the chemical imbalances in the brain), a common symptom of heroin withdrawal is mood dysphoria; a person may experience a range of emotions and moods, rapidly vacillating from one to another. Such moods include:
Because your moods can change like quicksilver, having an emotional support system in the form of doctors, nurses, friends, and family members can make the difference between a relapse and a successful detox.
- Other Body Fluids – All of the mechanisms within the body may go haywire when experiencing heroin withdrawals. An overproduction and over release of bodily fluids is extremely common, including sweating, crying, and a runny nose.
- Vomiting – Like diarrhea, vomiting is an expected symptom of withdrawal. While this may be distressing and physically exhausting for the body, it should not be a cause of alarm.
The symptoms of heroin withdrawal can be intense, but by day four or five, many of them will have subsided, and by one week out, physical dependence should be eliminated. Because this can be a very trying period, we strongly recommend that anyone who struggles with heroin addiction perform their detox at an inpatient rehab, under the purview of medical professionals.
If you have any questions about detox, rehab or anything else, please do reach out and speak with the friendly representatives here at Manifest Recovery. In the grand scheme of things, a few days of withdrawals for a lifetime of sobriety is a juice well worth the squeeze. We’re here to help.